Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 285, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 1998, 10:50 PM CDT for Barry County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1998, 10:50 PM CDT (03:50 UTC)
- Expired
- Aug 2, 1998, 11:55 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Barry County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 11:10 PM CDT | Thunderstorm Wind | Exeter, MO | |
| Aug 2, 11:15 PM CDT | Thunderstorm Wind | Cassville, MO | The county sheriff's office reported building material from a shed on Hwy 248 east of Cassville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
906 WUUS1 KSGF 030351 RRA SVRSGF MOC009-030455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1050 PM CDT SUN AUG 2 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1155 PM CDT * AT 1046 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED IN A LINE FROM 12 MILES SOUTHWEST OF CASSVILLE TO 12 MILES NORTHWEST OF CASSVILE OR ALONG THE BARRY MCDONALD COUNTY LINE AND WERE MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... RIDGELY BY 1055 PM SELIGMAN BY 1055 PM CASSVILLE BY 1105 PM SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR SHELTER IMMEDIATELY. LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:15 PM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 1:15 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 115 PM CDT SUN AUG 2 1998 1ST PD FCST PROBLEMS...POPS/FFA FOR PARTS OF CENTRAL MO. AT 1 PM...MCS OVER NORTHERN MISSOURI...EXTENDING SOUTH TO NORTH OF SPRINGFIELD WAS MOVING EAST AND WEAKENING. A FEW SHOWERS STILL POSSIBLE THE REST OF THIS AFTERNOON...MAINLY NORTH AND EAST OF THE SPRINGFIELD AREA. SCATTERED SHOWERS DEVELOPING OVER CENTRAL KANSAS SOUTHWEST INTO THE TEXAS PANHANDLE ASSOCIATED WITH PLUME OF MOISTURE MOVING NORTH FROM THE SOUTHERN PLAINS. MAIN MOISTURE AXIS MOVES EASTWARD WITH WARM FRONT WITH MOST OF THE DEEP MOISTURE OVER THE EASTERN ONE HALF OF MISSOURI BY 12Z MONDAY. THIS WOULD INDICATE GREATEST CHANCE OF RAIN ON MONDAY OVER THE EASTERN PART OF THE CWA. MODELS TAKE 500 MB LOW OVER EASTERN MONTANA SOUTHEAST DURING THE NEXT 48 HRS. AVN/ETA CONSISTENT IN TAKING LOW INTO NORTHWEST IOWA BY TUESDAY MORNING WHILE NGM DEVELOPS CLOSED LOW OVER CENTRAL NEBRASKA. PREFER THE ETA/AVN SOLUTION AT THIS POINT. WITH UPPER LEVEL LOW PRESSURE TO THE NORTH OF MISSOURI...CWA WILL BE MORE PRONE TO UPPER LEVEL DISTURBANCES ROTATING AROUND THIS LOW. ONE SUCH DISTURBANCE AS DEPICTED BY ETA APPEARS TO ROTATE THROUGH THE AREA MONDAY NIGHT. ANOTHER MCS MAY DEVELOP OVER KANSAS TONIGHT...THEN MOVE EASTWARD WITH POSSIBLE HEAVY RAIN IN CENTRAL MISSOURI. 94E SHOWS PART OF CWA WITH THE POTENTIAL FOR FLASH FLOODING...MAINLY MORGAN...BENTON...AND ST CLAIR COUNTIES. FLASH FLOOD GUIDANCE REMAINS HIGH FOR ST. CLAIR COUNTY...BUT FFA MAY BE NEEDED FOR MORGAN AND BENTON COUNTIES TONIGHT INTO MONDAY MORNING. GUIDANCE TEMPERATURES LOOK TO LOW FOR MONDAY IN THE JOPLIN AND SPRINGFIELD AREA WITH WARM FRONT MOVING TO THE EAST OF THE AREA AND 100 + TEMPERATURES OVER OKLAHOMA AND TEXAS. 1ST PERIOD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) AIZ/VIH/COU GROUP...SHOWERS AND THUNDERSTORMS LIKELY. LOW 65 TO 70. SOUTHEAST WIND AROUND 10 MPH. CHANCE OF RAIN...60 PERCENT. JLN GROUP...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS.LOW IN THE LOWER 70S. SOUTHEAST WIND AROUND 10 MPH. SGF GROUP...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORM LOW AROUND 70. SOUTHEAST WIND AROUND 10 MPH. UNO GROUP...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS.LOW IN THE UPPER 60S. CCF... SGF BE 069/088 072/086 073 24445 JLN BE 072/090 073/088 074 24335 JOHNSON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:18 AM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.